Duke Mathematical Journal

Complete proper minimal surfaces in convex bodies of $\mathbbR^3$

Francisco Martín and Santiago Morales

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Consider a convex domain $B$ of $\mathbbR^3$. We prove that there exist complete minimal surfaces that are properly immersed in $B$. We also demonstrate that if $D$ and $D'$ are convex domains with $D$ bounded and the closure of $D$ contained in $D'$, then any minimal disk whose boundary lies in the boundary of $D$ can be approximated in any compact subdomain of $D$ by a complete minimal disk that is proper in $D'$. We apply these results to study the so-called type problem for a minimal surface: we demonstrate that the interior of any convex region of $\mathbbR^3$ is not a universal region for minimal surfaces, in the sense explained by Meeks and Pérez in [9].

Article information

Source
Duke Math. J. Volume 128, Number 3 (2005), 559-593.

Dates
First available in Project Euclid: 9 June 2005

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1118341233

Digital Object Identifier
doi:10.1215/S0012-7094-04-12835-0

Mathematical Reviews number (MathSciNet)
MR2145744

Zentralblatt MATH identifier
1082.53009

Subjects
Primary: 53A10: Minimal surfaces, surfaces with prescribed mean curvature [See also 49Q05, 49Q10, 53C42]
Secondary: 49Q05: Minimal surfaces [See also 53A10, 58E12] 49Q10: Optimization of shapes other than minimal surfaces [See also 90C90] 53C42: Immersions (minimal, prescribed curvature, tight, etc.) [See also 49Q05, 49Q10, 53A10, 57R40, 57R42]

Citation

Martín, Francisco; Morales, Santiago. Complete proper minimal surfaces in convex bodies of ℝ 3 . Duke Math. J. 128 (2005), no. 3, 559--593. doi:10.1215/S0012-7094-04-12835-0. http://projecteuclid.org/euclid.dmj/1118341233.


Export citation

References

  • T. H. Colding and W. P. Minicozzi II, The Calabi-Yau conjectures for embedded surfaces, preprint.
  • P. Collin, R. Kusner, W. H. Meeks III, and H. Rosenberg, The topology, geometry and conformal structure of properly embedded minimal surfaces, J. Differential Geom. 67 (2004), 377--393.
  • A. Grigor'yan, Analytic and geometric background of recurrence and non-explosion of the Brownian motion on Riemannian manifolds, Bull. Amer. Math. Soc. (N.S.) 36 (1999), 135--249.
  • D. Hoffman and W. H. Meeks III, The strong halfspace theorem for minimal surfaces, Invent. Math. 101 (1990), 373--377.
  • L. P. de M. Jorge and F. Xavier, A complete minimal surface in $\mathbbR^3$ between two parallel planes, Ann. of Math. (2) 112 (1980), 203--206.
  • F. J. López, F. Martín, and S. Morales, Adding handles to Nadirashvili's surfaces, J. Differential Geom. 60 (2002), 155--175.
  • F. Martín and S. Morales, A complete bounded minimal cylinder in $\mathbbR^3$, Michigan Math. J. 47 (2000), 499--514.
  • --. --. --. --., On the asymptotic behavior of a complete bounded minimal surface in $\mathbbR^3$, Trans. Amer. Math. Soc. 356 (2004), 3985--3994.
  • W. H. Meeks III and J. Pérez, ``Conformal properties in classical minimal surface theory'' in Surveys in Differential Geometry, Vol. 9: Eigenvalues of Laplacians and Other Geometric Operators, ed. A. Grigor'yan and S.-T. Yau, International Press, Somerville, Mass., 2004.
  • W. H. Meeks III, J. Pérez, and A. Ros, The geometry of minimal surfaces of finite genus, I: Curvature estimates and quasiperiodicity, J. Differential Geom. 66 (2004), 1--45.
  • W. H. Meeks III and H. Rosenberg, The uniqueness of the helicoid and the asymptotic geometry of properly embedded minimal surfaces with finite topology, to appear in Ann. of Math.
  • W. H. Meeks III and S. T. Yau, The classical Plateau problem and the topology of three-dimensional manifolds: The embedding of the solution given by Douglas-Morrey and an analytic proof of Dehn's lemma, Topology 21 (1982), 409--442.
  • H. Minkowski, Volumen und Oberfläche, Math. Ann. 57 (1903), 447--495.
  • S. Morales, On the existence of a proper minimal surface in $\mathbbR^3$ with a conformal type of disk, Geom. Funct. Anal. 13 (2003), 1281--1301.
  • N. Nadirashvili, Hadamard's and Calabi-Yau's conjectures on negatively curved and minimal surfaces, Invent. Math. 126 (1996), 457--465.
  • R. Osserman, The convex hull property of immersed manifolds, J. Differential Geom. 6 (1971/72), 267--270.